When you have diabetes, you will see how food affects you with much greater clarity than someone without diabetes. If your medication and your food don’t balance each other out, then your blood sugar level will either be too high, or too low. Both can make you feel under par and, in extreme instances, can be dangerous.
A low, or hypo, is a more obvious reaction – you can get shaky, irritable, un-coordinated and, unless treated with some form of sugar, you could even become unconscious.
The first thing to say about hypos is that they are pretty much inevitable for someone with diabetes – perhaps even more so if you are well-controlled. But if you’re well-controlled then you should have hypo symptoms and you may also have good hypo strategies and can handle a hypo in the best possible manner.
Your best bet is to a) do a test. If you’re low, have a glass of fruit juice and a biscuit then wait a while and test again to see if your sugars are going up. Try not to over do it, though it can be hard not to when you’re having a raging hypo.